Title: The random graph intuition for the tournament game
Authors : Clemens, Dennis
Gebauer, Heidi
Liebenau, Anita
Published in : Combinatorics, probability & computing
Volume(Issue) : 25
Issue : 1
Pages : 76
Pages to: 88
Publisher / Ed. Institution : Cambridge University Press
Issue Date: 2013
License (according to publishing contract) : Licence according to publishing contract
Type of review: Peer review (publication)
Language : English
Subjects : Mathematics - combinatorics
Subject (DDC) : 500: Natural sciences and mathematics
Abstract: In the tournament game two players, called Maker and Breaker, alternately take turns in claiming an unclaimed edge of the complete graph on n vertices and selecting one of the two possible orientations. Before the game starts, Breaker fixes an arbitrary tournament T_k on k vertices. Maker wins if, at the end of the game, her digraph contains a copy of T_k; otherwise Breaker wins. In our main result, we show that Maker has a winning strategy for k = (2-o(1))log_2 n, improving the constant factor in previous results of Beck and the second author. This is asymptotically tight since it is known that for k = (2-o(1))log_2 n Breaker can prevent that the underlying graph of Maker's graph contains a k-clique. Moreover the precise value of our lower bound differs from the upper bound only by an additive constant of 12. We also discuss the question whether the random graph intuition, which suggests that the threshold for k is asymptotically the same for the game played by two "clever" players and the game played by two "random" players, is supported by the tournament game: It will turn out that, while a straightforward application of this intuition fails, a more subtle version of it is still valid. Finally, we consider the orientation-game version of the tournament game, where Maker wins the game if the final digraph -- containing also the edges directed by Breaker -- possesses a copy of T_k. We prove that in that game Breaker has a winning strategy for k = (4+o(1))log_2 n.
Departement: School of Engineering
Organisational Unit: Institute of Applied Mathematics and Physics (IAMP)
Publication type: Article in scientific journal
DOI : 10.1017/S096354831500019X
ISSN: 0963-5483
URI: https://digitalcollection.zhaw.ch/handle/11475/15843
Appears in Collections:Publikationen School of Engineering

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.